Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 137, NWS Kansas City, MO

June 30, 2018Leavenworth County, Wyandotte County, Kansas; Platte County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Jun 30, 2018, 4:12 PM CDT for Leavenworth County, Wyandotte County, Kansas; Platte County, Missouri. It was in force for 33 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 30, 2018, 4:12 PM CDT (21:12 UTC)
Expired
Jun 30, 2018, 4:45 PM CDT
In force
33 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Leavenworth County, KS, Wyandotte County, KS, Platte County, MO

The radar

The Pleasant Hill radar (KEAX), 69 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 30, 4:43 PM CDTHAIL 0.881 S Platte City, MOSPOTTER REPORTS 40 MPH WIND GUSTS AS WELL.
Jun 30, 4:43 PM CDTHAIL 12 Sse Platte City, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 31 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 9.2 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2018-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1716 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2018-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1716 J/kg
Mixed-layer CIN
-151 J/kg
Mixed-layer LCL
1357 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

653 
WUUS53 KEAX 302112
SVREAX
KSC103-209-MOC165-302145-
/O.NEW.KEAX.SV.W.0137.180630T2112Z-180630T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
412 PM CDT SAT JUN 30 2018

The National Weather Service in Pleasant Hill has issued a

* Severe Thunderstorm Warning for...
  Northwestern Wyandotte County in northeastern Kansas...
  Northeastern Leavenworth County in northeastern Kansas...
  Central Platte County in west central Missouri...

* Until 445 PM CDT.

* At 412 PM CDT, a severe thunderstorm was located near Lansing,
  moving north at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Leavenworth, Lansing, Parkville, Platte City, Weatherby Lake,
  Kansas City, Ferrelview, Tracy, Farley, Fort Leavenworth, Wolcott,
  Pomeroy, Waldron, Stillings, Beverly, Kansas City Intl Arpt, Hoover
  and East Leavenworth.

This includes the following highways...
 Interstate 29 between mile markers 11 and 23.
 Interstate 435 between mile markers 16 and 35.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3915 9474 3916 9490 3939 9493 3942 9479
      3936 9464
TIME...MOT...LOC 2112Z 196DEG 20KT 3923 9481 

HAIL...1.00IN
WIND...60MPH
 
$$

Blair
1 follow-up statement
332 
WWUS53 KEAX 302125
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
425 PM CDT SAT JUN 30 2018

KSC209-302134-
/O.CAN.KEAX.SV.W.0137.000000T0000Z-180630T2145Z/
Wyandotte KS-
425 PM CDT SAT JUN 30 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WYANDOTTE COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3942 9479 3936 9464 3919 9472 3919 9477
      3920 9478 3920 9488 3940 9490
TIME...MOT...LOC 2124Z 196DEG 19KT 3928 9478 

$$

KSC103-MOC165-302145-
/O.CON.KEAX.SV.W.0137.000000T0000Z-180630T2145Z/
Leavenworth KS-Platte MO-
425 PM CDT SAT JUN 30 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR NORTHEASTERN LEAVENWORTH AND CENTRAL PLATTE COUNTIES...

At 424 PM CDT, a severe thunderstorm was located near Weatherby Lake,
moving north at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Kansas City, Leavenworth, Lansing, Parkville, Platte City, Weatherby
Lake, Ferrelview, Tracy, Farley, Waldron, Stillings, Beverly, Kansas
City Intl Arpt, Hoover and East Leavenworth.

This includes the following highways...
 Interstate 29 between mile markers 11 and 23.
 Interstate 435 between mile markers 20 and 35.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3942 9479 3936 9464 3919 9472 3919 9477
      3920 9478 3920 9488 3940 9490
TIME...MOT...LOC 2124Z 196DEG 19KT 3928 9478 

HAIL...1.00IN
WIND...60MPH
 
$$

Blair

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 4:07 PM CDT, 5 minutes earlier.

Area forecast discussion, Jun 30, 4:07 PM CDT, 5 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
407 PM CDT Sat Jun 30 2018

.Discussion...
Issued at 407 PM CDT SAT JUN 30 2018

A few thunderstorms are developing around the KC Metro this
afternoon. These pop-up storms will continue through the afternoon.
However, the main chance for severe weather will move into northwest
Missouri and eastern Kansas this evening. Storms out ahead of a cold
front will move into the area this evening into a very unstable
environment with 3000-4000J/Kg of MUCAPE. However, shear will be
weak. Regardless, a few storms capable of damaging winds and
possibly large hail will be possible tonight into the early
overnight hours. Storms will then weaken through the overnight as
they sink slowly southeast through the remainder of the CWA. By
Sunday afternoon the front should be just about through the CWA
however, additional strong storms may be possible across the
southeastern portion of the forecast area. Fortunately, the heat
will be much more manageable Sunday with highs in the mid to upper
80s. High pressure will build into the area on Sunday night and
persist over the area through Monday as upper level ridging begins
to build back into the region from the eastern CONUS. High Monday
will be in the upper 80s to lower 90s.

By Wednesday, the upper ridge retrogrades back west to where the
ridge axis is directly over the region. This ridge axis remains over
the area through Friday keeping hot temperatures over the region
from mid-week through the end of the week with highs in the low to
mid 90s. By Friday night the upper level ridge retrogrades further
to the west leave the local area on the lee side of the ridge.
Shortwave rounding the ridge may move into the area providing the
chance for a few rounds of storms Friday night through Saturday.

&&

.Aviation...(For the 18Z TAFS through 18Z Sunday Afternoon)
Issued at 1215 PM CDT SAT JUN 30 2018

This is a low confidence forecast for this TAF. Some models want
to hold storms off to the north and significantly wkn/diminish
storms as they approach the terminals. Others models want to
develop a line or two of showers and thunderstorms that moves
thru the terminals during the overnight pd. As such, have
maintained VCTS at the terminals btn 06Z-12Z with the exception
of STJ where a tempo grp was included fm 05Z-09Z. Otrw...conds
should remain VFR thru the pd with the potential for MVFR cigs at
STJ aft 15Z.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Excessive Heat Warning until 7 PM CDT this evening for KSZ025-
     057-060-102>105.

MO...Excessive Heat Warning until 7 PM CDT this evening for
     MOZ011>013-020>022-028>033-037>040-043>046-053-054.

     Heat Advisory until 7 PM CDT this evening for MOZ001>008-014>017-
     023>025.

&&

Discussion...73
Aviation...73
Hazardous weather outlook, Jun 30, 4:33 AM CDT, 11 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
433 AM CDT Sat Jun 30 2018

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-010945-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
433 AM CDT Sat Jun 30 2018

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 An Extreme Heat Warning remains in effect today for northeast
 Kansas and much of western Missouri. Temperatures will rise into
 the upper 90s with heat indices ranging between 103 to 108 degrees.

 Elsewhere, a Heat Advisory remains on effect today. Highs will be
 in the mid to upper 90s with heat index values between 102 and 107.

 Additionally, isolated severe storms will be possible late this
 afternoon and evening as a cold front moves across the area. Large
 hail and damaging winds will be the main threats with this activity.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Sunday through Friday

 Hazardous weather is expected at this time.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Jun 30, 4:07 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
407 PM CDT SAT JUN 30 2018

KSZ103-104-MOZ028-302130-
Wyandotte KS-Leavenworth KS-Platte MO-
407 PM CDT SAT JUN 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WYANDOTTE...EAST
CENTRAL LEAVENWORTH AND CENTRAL PLATTE COUNTIES UNTIL 430 PM CDT...

At 407 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lansing, moving north at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Lansing, Platte City, Kansas City, Tracy, Farley, Kansas City Intl
Arpt, East Leavenworth, Wolcott, Pomeroy, Waldron, Piper and Beverly.

This includes the following highways...
 Interstate 29 between mile markers 13 and 19.
 Interstate 435 between mile markers 15 and 34.

LAT...LON 3914 9476 3914 9490 3940 9488 3935 9467
TIME...MOT...LOC 2107Z 196DEG 20KT 3921 9482

Blair

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 5:27 PM CDTSevere Thunderstorm WarningEAXLeavenworth, Wyandotte48 min
Jun 30, 6:19 PM CDTSevere Thunderstorm WarningEAXAtchison, Doniphan56 min
Jun 30, 4:07 PM CDTSpecial Weather StatementEAXPlatte23 min
Jun 30, 5:13 PM CDTSpecial Weather StatementEAXPlatte32 min
Jun 30, 5:30 PM CDTSevere Thunderstorm WarningEAXGentry45 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.